Ask the GP: Simple steps to banish bad breath
Q: I HAVE had bad breath for many years. I only learnt the reason a couple of years ago, when referred to hospital for a sore tongue. The tongue had healed but left fissures which meant food would lodge in the grooves. The answer was to brush my tongue. How common are fissured tongues and do they often cause bad breath?
A: OVER THE years, I have seen many patients with fissured tongues. Unfortunately we don't know what causes it, although in my experience it's very unusual for bad breath (or halitosis, as it's known medically) to be associated with it.
However, this may be because those patients had been told to brush their tongues, removing food debris from the fissures.
As well as doing this, I'd recommend addressing other potential factors - our breath is affected by the oral microbiome, the billions of bacteria that live inside the mouth, so you need to look after them as well as the fissured tongue.
I'd recommend firstly using a liquid probiotic mouthwash, which contains a culture of health-giving microorganisms. There are several such products available over the counter at pharmacies - choose one that contains Bifidobacterium and Lactobacillus.
Unlike normal dental mouthwashes, this one you swallow (typically these are used two to three times a day).
The second suggestion is nightly flossing with a product impregnated with the antiseptic chlorhexidine - again available from any pharmacy.
Sticking to this routine could further improve your symptoms - likely over a period of two or three months.
Q: I HAD a very nasty fall last year, hitting my head badly. I have since had headaches, tinnitus, spasms and, in bed with my eyes shut, see spots of blinking light. What can I do about this and is it dangerous to drive my grandchildren?
A: THE SYMPTOMS you describe are certainly frightening - but not unexpected given the severity of the head injury, which left you unconscious for a few minutes.
First, I'd like to reassure you that you're unlikely to be a danger to your grandchildren behind the wheel. However, I'd suggest only driving if you're certain that your sense of balance and visual disturbances aren't affecting you.
I'd suggest having a CT scan to rule out any bleeding in the skull (which can result in compression of brain tissue causing symptoms such as headaches and intermittent confusion).
In your longer letter, you mention your scalp feels hot to touch. This may be alarming but as it's soft tissue external to the skull, it will eventually heal.
Most importantly, you must consult your GP once more: make sure you emphasise your ongoing symptoms and request a referral for a scan.
Q: I HAVE a drug-induced involuntary movement disorder and am taking diazepam to treat it. One of the side-effects is loss of appetite. I have no hunger pangs whatsoever and the only indication that I get is suddenly feeling tired and faint. Will this get better in time?
A: WHILE THERE are ways to tackle your loss of appetite, it strikes me that changing your medication for one without this side-effect might be the most useful first step.
Most involuntary movement disorders, such as essential tremor, are not drug-induced, but a small number are related to medication being taken for another condition. These drug-induced forms include akathisia, which is an irresistible urge to move around.
Chlorpromazine, an antipsychotic, is one of the drugs that can trigger this. Essentially, these medications block receptors for the brain chemical dopamine, which plays a role in the control of muscle activity throughout the body, causing movement disorders.
The treatment for this medication side-effect is more medication, but to my knowledge, diazepam is not commonly prescribed for this. It's a type of benzodiazepine, drugs which are used for essential tremor (which is not a drug-induced involuntary movement disorder).
As a result, I would suggest talking to your doctor about changing your medication - not least as the sensations of fatigue and feeling faint as you describe are almost certainly side-effects of the diazepam. Your loss of appetite is also possibly due to the drug.
© Daily Mail